Management of Acetaminophen Toxicity. History. Synthesized in 1877 in U.S. Extensive use began around 1947 Initially prescription only in the U.S. Otc status gained in 1960 toxic effects first noted in U.S. in 1971. It’s everywhere !. APAP is found in over 200 products
Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.
Management of Acetaminophen Toxicity
Tylenol coldGoody’sComtrex multi sx
Contac Severe ColdJunior Strength TylenolVicks Nyquil
Midol PMSSudafed SinusVanquish
Dimetapp allergyDrixoral ColdAlka Seltzer Plus
Actifed SinusBenadryl allergyPanex
In overdose situations, liver enzymes become saturated, glutathione is depleted, NAPQI
(N-acetyl-p-benzoquinoneimine)accumulates, and hepatic necrosis occurs
may increase to 50% in overdose
Patient may appear normal
Rumack and Matthew Nomogram
Not valid after 24 hours
mcg/ml4 8 12 16 20 24
Hours After Acetaminophen Ingestion
Zofran® (ondansetron) or Kytril® (granisetron)
Estimate time of ingestion
Less than 4 hours since overdose 4 or more hours since overdose
Less than 2 hours More than 2 hours since overdose since overdose
Gastric emptying Activated charcoal
Draw blood plasma 4 hours after overdose for
plasma acetaminophen assay
Draw blood ASAP for plasma
Acetaminophen concentration available Acetaminophen concentration not
within 8 hours of overdose available within 8 hours of overdose
Wait for acetaminophen assay result Start NAC pending assay result
Loading does: 140 mg/kg
APAP level below risk line on nomogram APAP level on or above risk line
DC NAC if started Treat with full course of NAC
No further medical management needed Daily LFT’s, prothrombin times
Treat other med or psychiatric problems Provide supportive care
In overdose, APAP may overwhelm the liver stores of glutathione. A rise in liver enzymes may occur, which reflects the hepatic toxicity which may ensue. Timely administration of NAC may protect the patient from hepatic damage. Therapy should be initiated as soon as possible, but NAC is beneficial at any time. If APAP levels can not be obtained, assume a toxic dose has been ingested, initiate NAC, and continue until regimen complete.
A 32 year old female presents to the ED 30 minutes after taking 31 Tylenol Extra Strength caplets in an apparent suicide attempt. She weighs 134 pounds, ambulated into the ED, is in no obvious distress, has had no symptoms prior to arrival.
7 hours after arrival
A 25 year old male is brought to the ED by his girlfriend. She states that he has taken 24 “Tylenol” tablets. She brought the bottle with her and in fact the product is “Tylenol ER”. He ingested the caplets approximately 5 hours ago.
Tylenol ER is a relatively new product which throws a curve into the traditional management of APAP overdoses. This product releases 325 mg of APAP immediately and 325 mg over the next 8 hours.
Tylenol “ER” is referred to by poison center staff as